ulcerative colitis ebook

Possible Side Effects – Bone Loss?

Introduction:

I was diagnosed in August of 2010 at age 59, after almost four weeks of suffering through the symptoms which included weight loss. I finally got a doctor to arrange the colonoscopy otherwise I’m sure I would have ended up in the ER. After the diagnosis I started the 6 week prednisone treatment then switched to Lialda, 4 pills per day. I experienced some hair loss at first but that corrected itself. Now I am on 2 pills (1.2gm) per day and have remained in remission.

Some more about me:

I love the outdoors and like to remain active, hiking, biking, gardening, etc. I work as an office mgr in a business and in the school district with special needs students whenever I can.

Symptoms:

I have been in remission but find I continue to need more time in the morning for the bathroom, averaging about 2 bowel movements per day.

Possible Side Effects – Bone Loss?

My question is if anyone has suffered bone loss as a result either of the meds or the UC itself? I have been on a biophosphate for the bones during the last 3.5 years since diagnosis and taking Lialda – bone scan just continues to get worse. Could there be a problem with absorption due to UC? Also, cholesteral went up. One more issue that I have currently been reading about is the increase risk of developing blood clots for people with UC. Unfortunately, I have had another medical issue come up that will necessitate taking yet another drug, making it more important to try and understand the effects of UC on our bodies as well as the Lialda.

I have taken VSL#3 probiotic as well and am curious what other herbal, vitamin or dietary supplements other people are taking that is helping.

Welcome any comments that anyoone may have about these possible issues – thank you!

written by Dinda

submitted in the colitis venting area





7 Responses to “Possible Side Effects – Bone Loss?”

  1. AdamMarch 8, 2014 at 2:41 am #

    Hi Dinda,

    There is actually quite a bit of research that has been conducted on this exact topic. I just ran a search on PubMed and it came back with a ton of studies you should look into. Here are a few of the links:

    “Prevalence and predictors of low bone mineral density in males with ulcerative colitis.” http://www.ncbi.nlm.nih.gov/pubmed/23596137

    “Inflammatory bowel disease and the risk of osteoporosis and fracture.” http://www.ncbi.nlm.nih.gov/pubmed/24139749
    for the study above, here’s the contact email address for Dr. Laura who participated if you’d like to try and follow up directly with that doctor: laura.targownik@med.umanitoba.ca.

    “Frequency of low bone mineral density in Saudi patients with inflammatory bowel disease.” http://www.ncbi.nlm.nih.gov/pubmed/22626800

    That should get you started. Maybe you could report back to us some of your findings there:)

    And, maybe some others here have some comments and ideas for you,

    -Adam

    • DindaMarch 16, 2014 at 7:05 am #

      Thank you Adam for your input and the links. Also nice to hear from others in the same situation.

      My GI doctor recommended a probiotic, SCD, to take three for four times a week for my situation. So I am trying it over the the VSL#3 which is more costly.

  2. CarlyMarch 8, 2014 at 10:42 am #

    Hi!

    Yep, you are on to something. Prednisone especially can leech calcium out of your bones, I got osteoporosis when I was 30 thanks to a high dose of prednisone to treat my UC when it first showed its ugly face. It seems to be getting slightly better (5 years later) but I’m on a weekly osteoporosis med and calcium pills too.

  3. UC Family Boy
    UC family boyMarch 8, 2014 at 7:47 pm #

    I believe the immune system requires vitamin d to function fully. IBD patients have been shown to show low or even no vit. D. It could be suggested the immune system has used the bodies reserves, leading to bone density issues as the bones need for vit. D has been jeopardized by the Immunes selfish search for vit. D for its own function.

  4. Donna G
    Donna GMarch 9, 2014 at 9:52 pm #

    I am 57 and have had UC for 18 years. My family doctor started requesting bone density scans about 8 years ago and I have progressed in that time to a diagnosis of high risk fracture of the lower lumbar, osteoperosis. I now have an endocrinologist who suggests that I not lift more then 20 pounds. I did some research and decided to take estrogen and the endocrinologist agreed. I have read study’s that suggest that there is a strong correlation between IBD and bone loss. My blood work always shows great on my vitamin D so I don’t think that has been the issue for me. I did read something in a couple of research publications that I found interesting. Prebiotics are supposed to help with bone density by improving nutrient absorption, you can google a list of prebiotic foods and there are supplements that you can take that provide inulin and oligosaccarides so I have added that supplement to my arsenal. I also read more then once that drinking vinegar was not a good idea for people with bone loss so I don’t do that, I know that Adam does and that others on the site do as well.

    Donna

  5. veronica bretzMarch 17, 2014 at 6:42 pm #

    My husband went through the surgery and has a J-pouch (almost 15 years ago); prior to his surgery his GI had him on prednisone. No meds now since the surgery, but I wanted to find out if supplementation could help with bone strength and joints. I was thinking to get him on Vit D, a Cal/Mag supplement, and a good probiotic (or is a prebiotic more appropriate)? Was also thinking about flax oil or fish oil for inflammation. Any thoughts? Would a naturopath be the right guy to go to or our regular doctor (colon/rectal surgeon)? Not crazy about GIs as they always want to push meds.

    Thanks for any feedback!
    Veronica

  6. Donna G
    Donna GMarch 18, 2014 at 11:36 am #

    Hi Veronica,

    Has your husband had a bone density scan? Seems like it would be appropriate with what he has had going on with meds and IBD. Then you will know if you need to address bone loss. Some of the medications for bone loss are not great, Weight bearing excercise is important and what ever you can do to increase nutrient absorption, a naturopath could probably be of help there, or a good nutritionist. Of course if he has significant bone loss then he’ll have one more medical specialist, an endocrinologist, yippee right?

    Donna

Leave a Reply